When to use Benadryl, when to use Epi?

Posted on: Fri, 06/02/2000 - 4:45am
latymom's picture
Offline
Joined: 05/21/2000 - 09:00

I'm confused as to when to use Benadryl and when to use the Epi-pen? What reaction warrants what? Would I give Benadryl after the Epi or instead of the Epi.? What does Benadryl do and what does Epi-pen do exactly? Thanks in advance.

Posted on: Fri, 06/02/2000 - 9:15am
melissa's picture
Offline
Joined: 07/05/2004 - 09:00

I have never had use an Epi-pen but I have had to use Benadryl. I would only use the benadryl in a minor reaction, such as small hives, puffy eyes, itching. If the symptoms are life threatening, such as difficulty breathing, blue lips, severe swelling, severe hives, I would use the epi-pen while calling 911. Again, I have never used his epi-pen before.

Posted on: Fri, 06/02/2000 - 10:06am
rilira's picture
Offline
Joined: 11/11/1999 - 09:00

My doctor also says to give the antihistamine after the epi. We use zyrtec. We do use zyrtec for minor hives,itchiness or mild rash. We have never used the epi ( knock on wood)!!

Posted on: Fri, 06/02/2000 - 1:22pm
Chris PeanutAllergy Com's picture
Offline
Joined: 04/25/2001 - 09:00

Anyone ever had their board certified allergist ask why you are even thinking about using Benadryl for a peanut reaction?
Where is it said to wait and see how bad the reaction is before you give the Epi? Is it old information?
------------------
Stay Safe,
[email]"Chris@PeanutAllergy.Com"[/email]

Posted on: Fri, 06/02/2000 - 11:23pm
Anonymous's picture
Anonymous (not verified)

The initial information I was given was to only use the Epi if she was having trouble breathing. I changed allergists when several people, including 2 EMTs who have dealt with this before and another experienced airborne PA mom said that this would probably be too late! My daughter has had 3 exposures: #s 1 and 2 caused swollen shut eyes and hives. Benedryl was given as instructed by the first allergist and she responded. The 3rd caused her vomit and about 12 hours later, a second reaction set in that cause her eyes, nose and mouth to swell up. Again, she was given Benedryl (but I held the pen in hand and had the 9-1 already dialed on the phone!) I was told by the EMT, after the fact, that she should have probably had the Epi. His logic: "You can reverse the effect of the Epi if the child does not need it and it cannot hurt her. You can't reverse death." We followed up with the new (2nd) allergist and he told us this allergy is usually treated based on prior reactions. However, there is no guarentee that this reaction is not going to be the worst it could be. Were were told that most cases of fatal anaphylaxis were when patients waited until respiratory signs appeared. His answer: over medicate. If my dtr. is exposed again, I won't chance it with Benedryl alone. I will do the Epi and follow up with 911 and Benedryl.

Posted on: Sat, 06/03/2000 - 12:45pm
latymom's picture
Offline
Joined: 05/21/2000 - 09:00

Thanks so much for your advice. I'm wondering if anyone out there has used the epi-pen before and what reactions that causes?

Posted on: Sun, 06/04/2000 - 12:27am
MomOfTwo's picture
Offline
Joined: 04/26/2000 - 09:00

I've never used the Epi-pen but I understand it can cause an upset stomach, as far as side effects. As far as reactions are concerned, the answers I got, also from an EMT, was that the Epi-Pen was perfectly safe. He could not stress that enough. I was told that even if my daughter was given it and she did not need it or if it she was accidently overdosed (i.e. if we gave her one, it did not help the reaction and had to give her another one and that total was too much for her), that it could be reversed. I double checked this with my daugher's allergist and he confirmed it. The EMT was a great source of information and I highly recommend you speak with your local one if you still have questions. Although they cannot replace your allergist, it's a good source for reliable, quick answers to questions. (Also a good idea because some ambulances are not allowed to carry the Epi-Pen. They also said it was good then new of a PA child in the area.) The EMT I spoke with volunteered information that I would not have otherwise thought of. He offered to go to my daughter's school to educate her classmates and offered to come to our house to make sure we know how to properly administer the Epi-pen. Some of the information he gave me helped me to ask the allergist more educated questions.

Posted on: Sun, 06/04/2000 - 12:48am
morgansmom's picture
Offline
Joined: 04/29/2000 - 09:00

I've used the epipen! Unfortunately!
When my daughter was 15 months old, we tried goats milk, on a very stupid pediatricians recommendation. We already knew that she was allergic to milk. At the time I did not know that the protein in cow's milk and goat's milk is the same, and obviously the Dr. didn't either.
Anyways, with less than a teaspoon of milk, she reacted quickly, first swelling, then choking. I waited no longer and gave the epipen Jr. while my sister drove us both to the hospital. Immediately after the epi she vomitted and then breathing was fine. She was very high on the drug that was the worse part, the best was seeing how fast the epi pen works. If you are at all queasy I wouldn't recommend looking at the needle after the injection.
We were lucky, I had asked for the epi pen about two months earlier, they didn't feel I needed one!
Hoping we'll never have to use it again, but always have it with her.

Posted on: Sun, 06/04/2000 - 1:31am
mkruby's picture
Offline
Joined: 05/01/2000 - 09:00

We had to use the epi once, but it wasn't for peanuts, it was for cats. The only thing I really remember was his heart pounding and his pulse racing.
Our allergist told us to do benedryl first, if not satisified, administer epi and call 911...however this was based on HIS history.

Posted on: Sun, 06/04/2000 - 11:51pm
morgansmom's picture
Offline
Joined: 04/29/2000 - 09:00

Wow! I always wondered if environmental, pet allergies could become anaphylactic. Thanks for the info!

Posted on: Mon, 06/05/2000 - 4:45am
Sandra's picture
Offline
Joined: 03/21/2000 - 09:00

My doctor told me to immediately administer the epipen to my child the if he ingests any peanut products. She said not to wait for a reaction because it might be too late. Thank goodness I have not had to do this.

Pages

Forum

Click on one of the categories below to see all forum topics.

Peanut Free Store

More Articles

It Is Easy To Buy Peanut Free Chocolate Online

Ask any parent of a child with a potentially life-...

Seeds, such as pumpkin or sunflower, make great peanut or tree nut substitutes in recipes, and roasted soy or garbanzo beans are tasty snacks and...

So many wonderful recipes call for peanut butter. These recipes can still be enjoyed by experimenting with peanut butter replacements.

...

Peanuts and peanut oil are cheap and easy additives to food and other commercial goods. It is surprising (and alarming if you have a...

Those with severe peanut allergies soon learn to look for the 'peanut-free sign' on any packaged food purchase. This is a notation found on a wide...